MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Model Number RBY4C1650-A
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/06/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2020-01891.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the renal artery using ruby coils and a lantern delivery microcatheter (lantern).During the procedure, the physician placed a ruby coil into the aneurysm; however, the physician was not satisfied with the placement of the ruby coil.While retracting the ruby coil to reposition it, the physician experienced resistance and subsequently, the ruby coil became stuck within the lantern.Therefore, the physician removed all devices from the patient and then removed the ruby coil from the lantern.The physician then placed two ruby coils into the aneurysm using the lantern.While implanting the last ruby coil (f93620) inside the aneurysm, the ruby coil unintentionally detached and subsequently, part of the ruby coil was in the renal artery.Therefore, the physician placed a stent to hold part of the ruby coil within the vessel wall.The procedure ended at this point.There was no report of an adverse effect to the patient.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the renal artery using ruby coils and a lantern delivery microcatheter (lantern).During the procedure, while advancing a ruby coil through the lantern, the operator kinked the ruby coil.Subsequently, the lantern and ruby coil were removed from the patient.The ruby coil was removed from the lantern and the microcatheter was re-introduced into the patient.Then, the physician placed a ruby coil into the aneurysm; however, the physician was not satisfied with the placement of the ruby coil.While retracting the ruby coil to reposition it, the physician experienced resistance and the ruby coil became stuck within the lantern.Therefore, the physician removed all devices from the patient and then removed the ruby coil from the lantern.The physician then placed two ruby coils into the aneurysm using the lantern.While implanting the last ruby coil (f93620) inside the aneurysm, the ruby coil unintentionally detached and subsequently, part of the ruby coil was in the renal artery.Therefore, the physician placed a stent to hold part of the ruby coil within the vessel wall.The procedure ended at this point.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following section is being updated based on additional information provided by a penumbra sales representative on 11/25/2020: section b.Box 5.Describe event or problem.Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked in multiple locations throughout its length.The pusher assembly was fractured approximately 129.0 cm from the proximal end.The embolization coil was intact with its pusher assembly and had offset coil winds.Conclusions: evaluation of the first returned ruby coil revealed a kink and fractured pusher assembly.If the ruby coil is forcefully advanced against resistance, damage such as a kink and subsequently fracture may occur.Further evaluation revealed additional kinks throughout the length of the pusher assembly.This damage may have been incidental to the reported complaint, and likely occurred during packaging of the device for return.Evaluation of the second returned ruby coil confirmed that the pusher assembly was kinked.If the ruby advanced against resistance or otherwise mishandled, the pusher assembly can be kinked.Further evaluation revealed the embolization coil was detached.This damage likely occurred during removal from the microcatheter on the back table and was incidental to the reported complaint.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2020-01891; 3005168196-2020-02353.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10792333
Report Number3005168196-2020-01892
Device Sequence Number11685951
Product Code HCG
UDI-Device Identifier00814548013244
UDI-Public00814548013244
Combination Product (Y/N)Y
Initial Reporter CountryPL
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/06/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberRBY4C1650-A
Device Catalogue NumberRBY4C1650
Device Lot NumberF94027
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/09/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 10/06/2020
Supplement Date Received by Manufacturer12/23/2020
Initial Report FDA Received Date11/05/2020
Supplement Report FDA Received Date12/24/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age60 YR
Patient Weight80
Date Report Sent to FDA01/01/2005